Alert archive / Arizona / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 1, NWS Tucson, AZ

June 20, 2017Graham County, Greenlee County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jun 20, 2017, 5:38 PM MST for Graham County, Greenlee County, Arizona. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2017, 5:38 PM MST (00:38 UTC)
Expired
Jun 20, 2017, 6:15 PM MST
In force
37 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Graham County, AZ, Greenlee County, AZ

The radar

The Tucson radar (KEMX), 154 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 0.6 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2017-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2017-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
4975 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

061 
WUUS55 KTWC 210038
SVRTWC
AZC009-011-210115-
/O.NEW.KTWC.SV.W.0001.170621T0038Z-170621T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
538 PM MST TUE JUN 20 2017

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  East central Graham County in southeastern Arizona...
  West central Greenlee County in southeastern Arizona...

* Until 615 PM MST

* At 535 PM MST, a severe thunderstorm was located 13 miles southwest
  of Morenci, or 14 miles east of Safford, moving north at 20 mph.

  HAZARD...Wind gusts to 60 mph and hail to 3/4 of an inch.

  SOURCE...Radar indicated. 

  IMPACT...Expect potential damage to roofs, siding, and trees. 

* Locations impacted include...
  Clifton and Morenci. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3271 10935 3273 10961 3306 10961 3304 10931
TIME...MOT...LOC 0035Z 185DEG 19KT 3291 10947 

HAIL...<.75IN
WIND...60MPH
 
$$

Cerniglia

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:09 PM MST, 3 hours 29 minutes earlier.

Area forecast discussion, Jun 20, 2:09 PM MST, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
209 PM MST Tue Jun 20 2017

.SYNOPSIS...Very hot temperatures will continue across the area
through this weekend with near or record breaking temperatures
forecast. A modest increase in moisture will bring a chance of
thunderstorms this afternoon and evening, but they will be more
likely to generate gusty outflow winds and lightning than
significant rain. A return to dry weather is forecast tomorrow
through the end of the week.

&&

.DISCUSSION...
Despite extensive cloud cover earlier today, Tucson still managed to
crack the 110 degree mark today (high of 111 as of 19Z). Early
afternoon satellite imagery reveals mostly clear skies to the east
of Tucson and it's entirely conceivable that we could still climb
another 2-3 degrees before the day is over. Meanwhile, clouds have
started to build across the mountains of far eastern Arizona with a
number of showers and thunderstorms already going across southern
New Mexico.

Short term weather concerns are focused on several things, namely
storm chances and the potential for blowing dust. Nearly all
available convective allowing models (and ensembles) indicate
showers and storms developing near Safford and points northeast
through mid afternoon. However they also indicate most of the
activity will be slow moving and dissipate by the time they make
their way into the lower elevations near Tucson. Model MLCAPES drop
off a cliff by the time they would get to Tucson and it would appear
the chance of widespread precip in the deserts is low. Conversely,
this suggests a decent chance of blowing dust between Tucson and
Phoenix across parts of Pima and Pinal Co's and the Blowing Dust
Advisory will remain in effect until 8 pm this evening.

Convective activity is also possible on Wednesday although the
deeper moisture that we see overhead today should be focused more
along the AZ/NM border tomorrow. PoPs will remain in place in these
areas with slightly lower values in/around Tucson. Drier air will
return on Thursday with noticeably reduced precip chances to close
out the week. This dry air will limit any precip chances to the
mountains through the weekend, but it appears we will see a decent
return of moisture to the entire southeastern portion of AZ by
Monday/Tuesday of next week. Went with well above climo PoPs for
eastern Arizona late in the forecast period.

As for our ongoing heatwave, heat warnings and advisories will
remain in effect unchanged into the weekend. Still a little
uncertain with how bad things will be on Sunday. Parts of the area
will remain close to the 110 degree mark while it appears that
the aforementioned increase in moisture could knock temperatures
back a few degrees across eastern Arizona on Sunday. Will elect to
hold off extending any heat products into Sunday at this time but
it's certainly a possibility. Fortunately it appears temps will
retreat several degrees next week as dewpoints climb into the
low/mid 50s and take a chunk out of our heating potential.

&&

.AVIATION...Valid thru 22/00Z.
Scattered -TSRA/-SHRA ending around 22/06Z. Isolated to scattered
-TSRA/-SHRA mainly east-to-south of KTUS Wednesday afternoon. Brief
gusts to 45 kts with the strongest TSRA. Otherwise, scattered clouds
8k-15k ft AGL with broken clouds above 15k ft AGL, and surface wind
variable in direction mainly less than 12 kts. Aviation discussion
not updated for TAF amendments.

&&

.FIRE WEATHER...Expect scattered thunderstorms this evening
especially from Tucson eastward to the New Mexico border. The bulk
of these thunderstorms will likely end around midnight, then
isolated to scattered thunderstorms will occur Wednesday afternoon
mainly east to south of Tucson. Thunderstorm outflows will produce
brief strong, gusty and erratic winds.

Dry conditions will return area-wide Thursday and Friday.
Thereafter, a more favorable pattern for thunderstorm development
will return perhaps as early as Saturday, but more likely Sunday and
Monday. Scattered afternoon and evening thunderstorms should occur
Sunday and Monday, with the greatest coverage of thunderstorms
mainly east to south of Tucson.

Otherwise, 20-foot winds will generally be terrain driven less than
15 mph. The exception will likely be Thursday afternoon, when gusty
northwest winds should prevail, especially northeast of Tucson and
across the Upper Gila River Valley including Safford.

&&

.CLIMATE...
All time record highs across the region

                     RECORD_DATE AND YEAR
TUCSON INTL AIRPORT  117 6/26/1990
BISBEE-DOUGLAS ARPT  110 6/26/1994
AJO                  117 7/5/2007, 7/6 2007 and 7/31/1995
FORT THOMAS          115 6/26/1990
KITT PEAK             98 7/30/1995
ORGAN PIPE CACTUS    118 7/15/1998, 7/26/1995 and 6/26/1990
PICACHO PEAK         119 7/28/1995
SAFFORD AG STATION   114 6/30/1994
SIERRA VISTA FD      108 7/4/1989
TOMBSTONE            112 7/4/1989
WILLCOX              110 6/28 AND 6/29/1994, 6/26/1990 and 7/6/2005

Daily record highs today through Thursday

DATE                      Jun 20     Jun 21     Jun 22
                          RCD/YR     RCD/YR     RCD/YR
TUCSON INTL AIRPORT      112/2016   112/1990   114/1988
BISBEE-DOUGLAS AIRPORT   106/1960   105/1990   106/1990
AJO                      115/1968   115/1919   115/1960
FORT THOMAS              111/1960   109/2005   112/1961
KITT PEAK                 93/1989    94/1979    92/1988
ORGAN PIPE CACTUS        115/1960   114/1968   113/1955
PICACHO PEAK             112/2008   116/2005   113/1988
SAFFORD AG STATION       111/1989   109/1960   108/1960
SIERRA VISTA FD          103/1989   103/1990   104/2012
TOMBSTONE                105/1990   106/1996   109/1929
WILLCOX                  106/1989   106/1968   106/1990

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM MST Saturday for AZZ510>514.

Excessive Heat Warning until 7 PM MST Saturday for AZZ501>509-
515.

Blowing Dust Advisory from 3 PM this afternoon to 8 PM MST this
evening for AZZ502-504>506.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jun 20, 2:51 PM MST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Tucson AZ
251 PM MST TUE JUN 20 2017

AZZ510-202230-
White Mountains of Graham and Greenlee Counties including Hannagan
Meadow-
251 PM MST TUE JUN 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GRAHAM COUNTY UNTIL
330 PM MST...

At 250 PM MST, Doppler radar was tracking a strong thunderstorm 29
miles southeast of Seven Mile, or 39 miles north of Safford, moving
north at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Point-Of-Pines.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3336 10962 3329 10982 3348 11000 3358 11000
      3357 10994 3358 10992 3357 10988 3355 10985
      3354 10985 3353 10982 3350 10981 3348 10981
      3348 10977 3352 10973 3356 10967 3357 10968
      3359 10964
TIME...MOT...LOC 2150Z 158DEG 13KT 3340 10976

Leins
Special weather statement, Jun 20, 3:58 PM MST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Tucson AZ
358 PM MST TUE JUN 20 2017

AZZ504-202330-
Tucson Metro Area including Tucson/Green Valley/Marana/Vail-
358 PM MST TUE JUN 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
430 PM MST...

At 356 PM MST, trained weather spotters reported a strong
thunderstorm winds and poor visibility in blowing dust over
Littletown, or 7 miles southeast of Tucson, moving west at 20 mph.

Wind gusts of 50 mph and blowing dust will be possible with this
storm.

Locations impacted include...
Tucson, Sahuarita, Flowing Wells, Littletown, Drexel Heights, Summit,
Drexel-Alvernon, Tanque Verde, Valencia West, East Sahuarita, Tucson
Estates, Casas Adobes, South Tucson, Rita Ranch, Davis-Monthan Air
Force Base, San Xavier Mission, Corona De Tucson, Tucson
International Airport and Catalina Foothills.

LAT...LON 3227 11073 3193 11077 3199 11114 3232 11109
TIME...MOT...LOC 2256Z 101DEG 16KT 3215 11086

Cerniglia
Special weather statement, Jun 20, 4:31 PM MST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Tucson AZ
431 PM MST TUE JUN 20 2017

AZZ502>504-210015-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
431 PM MST TUE JUN 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
515 PM MST...

At 429 PM MST, Doppler radar was tracking a strong thunderstorm over
Drexel Heights, or 8 miles southwest of Tucson, moving west at 20
mph.

Expect wind gusts around 50 mph with areas of blowing dust. Blowing
dust may reduce visibilities to less than a mile at times, including
along I-19.

Locations impacted include...
Tucson, Sahuarita, Flowing Wells, Drexel Heights, Summit, Tucson
Estates, Valencia West, Drexel-Alvernon, East Sahuarita, Three
Points, South Tucson, Ryan Field, Saguaro National Park West, San
Xavier Mission, Tucson International Airport and Picture Rocks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Areas of blowing dust may briefly reduce visibilities to near or
below 1 mile. If you encounter localized dense blowing dust, do not
drive into it if at all possible.

&&

LAT...LON 3226 11090 3195 11092 3196 11124 3236 11120
TIME...MOT...LOC 2329Z 101DEG 16KT 3213 11102

Cerniglia
Special weather statement, Jun 20, 4:48 PM MST, 50 minutes before
Special Weather Statement
National Weather Service Tucson AZ
448 PM MST TUE JUN 20 2017

AZZ507-513-210015-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
448 PM MST TUE JUN 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COCHISE COUNTY UNTIL
515 PM MST...

At 448 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Benson, or 20 miles north of Sierra Vista, moving
west at 20 mph.

Wind gusts of 50 mph and blowing dust will be possible with this
storm.

Locations impacted include...
Benson, Kartchner Caverns State Park, Saint David and St. David.

LAT...LON 3191 11009 3173 11013 3174 11040 3201 11038
TIME...MOT...LOC 2348Z 101DEG 16KT 3184 11020

Cerniglia
Special weather statement, Jun 20, 4:56 PM MST, 42 minutes before
Special Weather Statement
National Weather Service Tucson AZ
456 PM MST TUE JUN 20 2017

AZZ509-510-210030-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
456 PM MST TUE JUN 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GREENLEE COUNTY UNTIL 530
PM MST...

At 454 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Morenci, or 16 miles northeast of Safford, moving
southwest at 25 mph.

Wind gusts of 50 mph and blowing dust will be possible with this
storm.

Locations impacted include...
Clifton, Morenci and Guthrie.

LAT...LON 3288 10935 3315 10949 3338 10905 3300 10906
TIME...MOT...LOC 2354Z 061DEG 30KT 3298 10948

Zell
Special weather statement, Jun 20, 5:24 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Tucson AZ
524 PM MST TUE JUN 20 2017

AZZ502>506-210100-
Tohono O'odham Nation including Sells-Southeast Pinal County
including Kearny/Mammoth/Oracle-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-South Central Pinal County including Eloy/Picacho
Peak State Park-
524 PM MST TUE JUN 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA AND SOUTH
CENTRAL PINAL COUNTIES UNTIL 600 PM MST...

At 522 PM MST, the public continues to report strong winds and
blowing dust from Three Points to Dove Mountains and Avra Valley.

Expect wind gusts to 50 mph and blowing dust, moving to the west and
northwest.  This will also impact I-10 from Marana through Red Rock.

Locations impacted include...
Tucson, Oro Valley, Marana, Tortolita, Tucson Estates, Avra Valley,
Three Points, Valencia West, Casas Adobes, Drexel Heights, Flowing
Wells, Ryan Field, Dove Mountain, San Pedro, Saguaro National Park
West, Red Rock and Picture Rocks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Areas of blowing dust may briefly reduce visibilities to near or
below 1 mile. If you encounter localized dense blowing dust, do not
drive into it if at all possible.

&&

LAT...LON 3249 11099 3196 11110 3207 11154 3248 11147
      3265 11126
TIME...MOT...LOC 0022Z 100DEG 27KT 3232 11117

Cerniglia

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 5:24 PM MSTSpecial Weather StatementTWCPima36 min
Jun 20, 7:27 PM MSTSpecial Weather StatementTWCSanta Cruz33 min
Jun 20, 8:03 PM MSTSpecial Weather StatementTWCSanta Cruz42 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.